Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 9, NWS Reno, NV

April 8, 2019Lyon County, Mineral County, Nevada

NWS Reno, NV issued this wind advisory at Apr 8, 2019, 2:43 PM PDT for Lyon County, Mineral County, Nevada. It took effect at Apr 9, 2019, 1:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2019, 2:43 PM PDT (21:43 UTC)
In effect from
Apr 9, 2019, 1:00 PM PDT
Expired
Apr 9, 2019, 11:00 PM PDT
In force
10 hr
Issued by
NWS Reno, NV

Counties Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WWUS75 KREV 082143
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
243 PM PDT Mon Apr 8 2019

NVZ004-090400-
/O.NEW.KREV.LW.Y.0015.190409T1900Z-190410T0400Z/
/O.CON.KREV.LW.Y.0014.000000T0000Z-190409T0400Z/
Western Nevada Basin and Range including Pyramid Lake-
243 PM PDT Mon Apr 8 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING FOR PYRAMID LAKE...
...LAKE WIND ADVISORY IN EFFECT FROM NOON TO 9 PM PDT TUESDAY FOR
PYRAMID LAKE...

The National Weather Service in Reno has issued a Lake Wind
Advisory for Pyramid Lake, which is in effect from noon to 9 PM
PDT Tuesday. 

* Changes: Issued Lake Wind Advisory for Tuesday.

* Winds: Southwest 10 to 20 mph, gusts to 35 mph this evening.
  Winds on Tuesday Northwest, 10 to 20 mph, gusts to 35 mph.

* Wave Heights: 1 to 3 feet.

* Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ001-090400-
/O.NEW.KREV.WI.Y.0009.190409T2000Z-190410T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, and Smith Valley
243 PM PDT Mon Apr 8 2019

...WIND ADVISORY IN EFFECT FROM 1 PM TO 11 PM PDT TUESDAY...

The National Weather Service in Reno has issued a Wind Advisory,
which is in effect from 1 PM to 11 PM PDT Tuesday. 

* Timing: Winds increasing Tuesday afternoon with the strongest 
  winds expected from late afternoon into early evening.

* Winds: Northwest 30 to 35 mph sustained with gusts up to 45 mph.
  Stronger winds possible in wind prone locations including
  sections of Highway 95 from Walker Lake to Mina.  

* Impacts: Strong cross winds are likely, especially along 
  Highway 95 between Hawthorne and Mina. Travel restrictions are 
  possible for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

CAZ072-NVZ002-090400-
/O.CON.KREV.LW.Y.0014.000000T0000Z-190409T0400Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
243 PM PDT Mon Apr 8 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* Changes: No changes.

* Lakes Affected: Tahoe, Donner, Fallen Leaf, Prosser and Boca.

* Winds: Southwest 15 to 20 mph, gusts to 40 mph.

* Wave Heights: 1 to 3 feet.

* Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
4 follow-up statements
359 
WWUS75 KREV 091051
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
351 AM PDT Tue Apr 9 2019

NVZ001-100600-
/O.CON.KREV.WI.Y.0009.190409T2000Z-190410T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, and Smith Valley
351 AM PDT Tue Apr 9 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING...

* Changes: None.

* Timing: Winds increasing this afternoon with the strongest 
  winds expected from late afternoon into early evening.

* Winds: Northwest 30 to 35 mph sustained with gusts up to 45 
  mph. Stronger winds possible in wind prone locations 
  including sections of Highway 95 from Walker Lake to Mina. 

* Impacts: Strong winds are likely, especially along Highway 95 
  between Hawthorne and Mina. Travel restrictions are possible for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ004-100400-
/O.CON.KREV.LW.Y.0015.190409T1900Z-190410T0400Z/
Western Nevada Basin and Range including Pyramid Lake-
351 AM PDT Tue Apr 9 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM
PDT THIS EVENING FOR PYRAMID LAKE...

* Changes: None.

* Winds: Northwest 10 to 20 mph with gusts to 35 mph.

* Wave Heights: 1 to 3 feet.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
491 
WWUS75 KREV 092256
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
356 PM PDT Tue Apr 9 2019

NVZ001-100600-
/O.CON.KREV.WI.Y.0009.000000T0000Z-190410T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, and Smith Valley
356 PM PDT Tue Apr 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* Changes: None.

* Timing: Gusty winds will continue through this evening.

* Winds: Northwest 30 to 35 mph sustained with gusts up to 45 
  mph. Stronger winds possible in wind prone locations 
  including sections of Highway 95 from Walker Lake to Mina.

* Impacts: Strong winds are likely, especially along Highway 95 
  between Hawthorne and Mina. Travel restrictions are possible 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ004-100400-
/O.CON.KREV.LW.Y.0015.000000T0000Z-190410T0400Z/
Western Nevada Basin and Range including Pyramid Lake-
356 PM PDT Tue Apr 9 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING FOR PYRAMID LAKE...

* Changes: None.

* Winds: Northwest 10 to 20 mph with gusts to 35 mph.

* Wave Heights: 1 to 3 feet.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
621 
WWUS75 KREV 100401
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
901 PM PDT Tue Apr 9 2019

NVZ004-100515-
/O.EXP.KREV.LW.Y.0015.000000T0000Z-190410T0400Z/
Western Nevada Basin and Range including Pyramid Lake-
901 PM PDT Tue Apr 9 2019

...LAKE WIND ADVISORY HAS EXPIRED...

The Lake Wind Advisory is no longer in effect. 


$$

NVZ001-100600-
/O.CON.KREV.WI.Y.0009.000000T0000Z-190410T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, and Smith Valley
901 PM PDT Tue Apr 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* Changes: None.

* Timing: Gusty winds will continue through this evening.

* Winds: Northwest 30 to 35 mph sustained with gusts up to 45 
  mph. Stronger winds possible in wind prone locations 
  including sections of Highway 95 from Walker Lake to Mina.

* Impacts: Strong winds are likely, especially along Highway 95 
  between Hawthorne and Mina. Travel restrictions are possible 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

http://weather.gov/reno
673 
WWUS75 KREV 100555
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1055 PM PDT Tue Apr 9 2019

NVZ001-100700-
/O.EXP.KREV.WI.Y.0009.000000T0000Z-190410T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, and Smith Valley
1055 PM PDT Tue Apr 9 2019

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

The Wind Advisory will expire at 11 PM PDT this evening. 

Winds have subsided enough that the wind advisory will be allowed
to expire. However, it will remain breezy with winds of 15 to 25
mph with gusts up to 35 mph overnight along Highway 95.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Apr 8, 2:42 PM PDT, 1 minute earlier.

Area forecast discussion, Apr 8, 2:42 PM PDT, 1 minute before
Area Forecast Discussion
National Weather Service Reno NV
242 PM PDT Mon Apr 8 2019

.SYNOPSIS...

Rain will move into northeast California, the Sierra, and
northwest Nevada this evening with the approach of a sharp cold
front. The cold front may produce some travel impacts for Sierra
passes due to light snow. Strong northwest winds are expected
Tuesday afternoon particularly through Mineral county. Much cooler
temperatures return Tuesday through Friday with chances for rain
and snow returning late week.

&&

.SHORT TERM...

A cold front will move into northeast California by around midnight
tonight, before pushing through the Sierra, western and west-central
Nevada by around sunrise Tuesday. Expect gusty winds ahead of the
front this afternoon. As of writing this, the Reno Airport has
already reported a gust of 34 mph. Lake Wind Advisories are in
effect for Lake Tahoe and Pyramid Lake until 9 PM this evening.
Showers are beginning to move into NE California and will last
through the evening. Snow levels are and will remain high (>8,000')
until the cold front moves through, so snow will not be a factor
this afternoon or evening.

The main threat on Tuesday will be the winds. Widespread wind gusts
of 30-40 mph this afternoon, 45-60 mph at wind prone locations, will
drop off this evening. However, winds will ramp up again as the cold
front makes its way through the area early Tuesday morning. This is
not a typical time for elevated winds, so some may be caught off
guard. Gusts Tuesday will be widespread 25-35 mph, up to 50 mph at
wind prone locations. The exception will be Mineral County and
portions of southern Mono County, where winds were increased this
forecast cycle. There, expect wind gusts of 40-50 mph, up to 60 mph
in wind prone locations. A Wind Advisory has been issued for Mineral
County from 1-9 PM on Tuesday. This is a known trouble spot for high
profile vehicles and any drivers planning to travel Highway 95
should use caution.

Snow levels will come crashing down to about 5,000' behind the cold
front. Most of the precipitation will have moved out of the area
before snow levels drop that low; however, a light dusting of snow
on roadways above 5,500' is possible by early Tuesday morning, which
could cause some travel issues. As the sun rises, road temperatures
will warm and any accumulation will melt off. When all is said and
done, 2-4 inches of snow will be possible above 7,000'. There will
be enough instability behind the front that an isolated pellet
shower or thunderstorm is possible Tuesday afternoon, but, for the
most part, expect widespread showers. Temperatures behind the front
will be 5-10 degrees below average and will continue to be so for
the rest of the week. Cassie

.LONG TERM...Thursday onward...

No major changes were made for later this week into next week, as an
unsettled weather pattern continues with a series of weather systems
moving across the western US.

The first system from late Thursday through Friday looks to be the
coldest as it drops south into the Great Basin, with shower activity
projected to increase in the afternoon. There is a small possibility
of isolated late afternoon thunder, although this may not
materialize as the bulk of the energy and cold air aloft stays north
of the CA-Oregon border into Thursday evening. A secondary wave
rotating around the main low will increase shower chances again
during the late Thursday night/Friday morning time frame, with snow
levels dipping to near 4500-5000 feet from I-80 southward, and 4000-
4500 feet well north of I-80. There are still different tracks among
the guidance/ensembles, with some scenarios keeping the main low
farther east which would only produce sparse precip amounts, while
more aggressive scenarios show more of a slider system with a burst
of snow (generally 2" or less) producing slick road conditions
around the Tahoe basin and foothill areas of northeast CA and
possibly far western NV for the Friday morning commute.

For the rest of Friday, most shower activity shifts south of US-50
while brisk north winds keep temperatures on the cool side with
highs mainly in the mid 50s for lower elevations/40s near the
Sierra, about 5-10 degrees below average. Temperatures then should
warm up to near average for Saturday as a flat ridge sets up over CA-
NV, with increasing breezes during the afternoon. A weak shortwave
then brushes across Oregon with another chance for light showers
Saturday night-Sunday mainly north of I-80. Temperatures Sunday look
to be near or slightly below Saturday's highs, with another breezy
afternoon likely.

For early next week, the scenarios vary from continued flat ridging
over CA-NV, to another spring storm system reaching the Sierra. If a
stronger storm does develop, its main moisture push would likely not
reach the Sierra until Tuesday. At this time, we'll keep low-end
precip chances in place mainly from I-80 northward through early
Monday, with some light rain and snow chances reaching the Sierra
during the afternoon. Preliminary snow level estimates range from
4500-5500 feet early Monday morning, then rising to 5500-6500 feet
by late afternoon. Much of western NV appears to be shadowed out
through Monday evening, with potential for gusty winds. Daytime
temperatures next week are currently projected to start slightly
below average, but if we get a delayed arrival of a stronger storm
system, improved mixing may bring some warming Monday afternoon,
especially toward the US-95 corridor. MJD

&&

.AVIATION...

An incoming cold front will begin to spread rain showers across
KTRK/KTVL after 04z this evening. Snow levels will drop overnight
to around 5,000-5,500 feet between 09-15z This may lead to a
light dusting of snow at KTRK, KTVL, and KMMH Tuesday morning,
which should rapidly melt.

Strong and gusty southwest winds across Sierra ridgelines with speeds
of 50-70 kts will continue through about 15z Tuesday morning
before weakening. Areas of turbulence likely along and east of
the Sierra. For valley locations, peak gusts may reach 25-45 kts
this evening with the potential for low level wind shear,
including at KRNO. The greatest concern for stronger wind shear
would be along the cold frontal boundary 09-15z Tuesday. Breezy
northwesterly winds will continue on Tuesday behind the cold
front. Sustained winds of 30kts with areas of BLDU possible near
KHTH. Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory until 9 PM PDT this evening for Pyramid Lake
     in NVZ004.

     Lake Wind Advisory from noon to 9 PM PDT Tuesday for Pyramid
     Lake in NVZ004.

     Lake Wind Advisory until 9 PM PDT this evening NVZ002.

     Wind Advisory from 1 PM to 11 PM PDT Tuesday NVZ001.

CA...Lake Wind Advisory until 9 PM PDT this evening CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 2:43 PM PDTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe30 hr

Nearby

Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.